Vol 6 No 1
  • Felisbela Miguel Gomes, Pedro La Feria, Catarina Costa, Helena Teixeira

    Immunosuppressed patients are at greater risk of unusual infections. The authors present the case of a woman with giant-cell arteritis, on oral steroids, who developed cavitating pneumonia due to co-infection with Asperigillus and Nocardia. Reports of such co-infection are rare in the literature. This case highlights the importance of considering rare pathogens in immunosuppressed patients who present with non-specific symptoms, as well as the impact of such pathogens on clinical management. Another important issue is the need for prophylaxis against Nocardia spp. in immunocompromised patients.

  • Melanie Dani, Sophie Bowen-Carpenter, Patrick J McGown

    A 72-year-old woman presented with a complex partial seizure and right hemiparesis, after a four-week history of cognitive decline, apraxia and speech disturbance. She previously had chronic lymphocytic leukaemia (CLL) and had finished chemotherapy one year prior to presentation. She was receiving monthly intravenous immunoglobulins for bronchiectasis. Brain imaging showed hypodensity in the left temporo-parietal regions. Cerebrospinal fluid was positive for the JC virus, leading to a diagnosis of progressive multifocal leucoencephalopathy (PML). She remains alive, eight months following initial presentation. The case was valuable for reflective practice in avoiding diagnostic (confirmation) bias because the treating team pursued an incorrect diagnosis of stroke and secondary seizure after radiology findings appeared consistent with this. Additionally, PML has not previously been reported in individuals with CLL receiving immunoglobulin therapy, and may explain the relatively benign course in this individual patient. This offers a potential research question for disease modifying treatments in PML.

  • Albina Moreira, Miguel Borges Silva, Ana Afonso, Cristina Rodrigues

    We report a clinical case of adult-onset Still's disease. In addition to the imaging features of the case, the following aspects are also briefly described: clinical presentation (prolonged fever associated with migratory polyarthritis and skin rash), treatment performed (resort to anti-inflammatory and corticoid), and clinical evolution of the patient after having performed the adult-onset.
    The treatment was found to be appropriate as the patient presented a favourable clinical evolution.

  • Ana João Pissarra, Mariana Malheiro, Carolina Gouveia, Patrícia Vicente, Leonor Matos

    Intracranial dural arteriovenous fistula is an abnormal connection between an artery and a vein that has an increased risk of bleeding. This case report presents a 53-year-old man diagnosed with a dural arteriovenous malformation fistula in occipital topography, lacking therapeutic indication because of an extension. He was admitted to an intensive care unit due to a high-risk pulmonary thromboembolism with indication for thrombolysis. Taking into account the hemorrhagic risk associated with arteriovenous malformation, the authors discuss the therapeutic options and the inherent risks.

  • Akanksha Agrawal, Dylan Eiger, Deepanshu Jain, Richard Allman, Glenn Eiger

    In this Letter to the Editor, Agrawal et al. debate the conflicts that can arise regarding the authorship of case reports. Like all other medical journals, EJCRIM has zero tolerance for the willful undisclosed re-submission of papers that have already been published elsewhere. However, this may occasionally happen by accident, especially in large healthcare institutions in which multiple teams of physicians may care for a patient throughout their illness.

  • João Azeredo Costa, Mário Rodrigues, Manuel Monteiro, Vera Salvado, Luis Dias

    Cancer is associated with a higher risk of stroke, and in rare cases stroke can be the first manifestation of occult neoplasia. We present the case of a 74-year-old woman hospitalized for ischaemic stroke with multiple cerebral infarctions in several vascular territories. The exclusion of other aetiologies and the simultaneous presence of thromboembolic events in other organs raised the suspicion of a hypercoagulable state, which upon investigation revealed occult neoplasia of the lung. There was rapid deterioration, with recurrent thrombotic events despite anticoagulation, which eventually led to the patient’s death.

  • Rui Encarnado Assis, Inês Coelho, André Real, Luís França, Ana Araújo, Tiago Pereira, Nuno Catorze

    The numbers of multiple drug-resistant Gram-negative bacterial infections are rising worldwide. The threat is increased by the lack of new antibiotics, so clinicians are turning to older drugs previously abandoned due to their recognized toxicity, such as colistin. However, the need to avoid kidney toxicity from colistin has led to its topical use. We present the case of a patient with type I cardiorenal syndrome with cystitis due to multiple drug-resistant Pseudomonas aeruginosa who was successfully treated with intravesical instillation of colistin.

  • Antonio Costa Carneiro, Priscila Diaz, Mariana Vieira, Isa Silva, Marta Custodio, Madalena Silva, Magda Faria

    Cerebral venous air embolism (CVAE) is an extremely rare phenomenon. Most reports of cerebral air embolism focus on the arterial territory, and consequently CVAE has remained poorly understood, especially regarding its pathophysiology and treatment. The authors describe an elderly male patient who was admitted through the Emergency Department with subacute confusion. A brain computed tomography (CT) showed multiple cerebral venous gas emboli. No potential causes were found apart from previous peripheral vein cannulation and intravenous medication administration. The patient received supportive treatment, with complete radiological resolution of the gas emboli, while maintaining his previous confusional state. The aim of this report is to highlight a rare and understudied entity, and discuss its causes, proposed pathophysiology and appropriate management.

  • Sara Pinto Teixeira Vilas-Boas, Ana Corte-Real

    Posterior reversible encephalopathy syndrome (PRES) is a rare syndrome that presents with neurological manifestations, often associated with arterial hypertension. Magnetic resonance imaging (MRI) shows bilateral white matter oedema in the posterior vascular territories. Immunosuppression, (pre) eclampsia and autoimmune diseases can be implicated. A 27-year-old woman, with mixed connective tissue disease under azathioprine, was admitted in the emergency room in status epilepticus and with severe hypertension. The MRI showed bilateral oedema in a pattern compatible with PRES. There was clinical improvement after azathioprine suspension. PRES is typically reversible with prompt recognition of the syndrome and its trigger. The association with azathioprine is rare.